Colorado, 2012

Flash Flood in Colorado, July 9, 2012

July 9, 2012 · NWS PUB · 1 event in 1 county or zone

A period of heavy rain caused flash flooding and debris flows off of the Waldo Canyon burn scar. Debris flowed across US Highway 24 northwest of Cascade, closing the westbound lanes for a few hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A period of heavy rain caused flash flooding and debris flows off of the Waldo Canyon burn scar. Debris flowed across US Highway 24 northwest of Cascade, closing the westbound lanes for a few hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 9, 10:09 AM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 9, 10:09 AM MST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1109 AM MDT MON JUL 9 2012

.AVIATION...

THERE WL BE A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY AND
INTO THIS EVENING AT THE TAF SITES...KALS...KCOS AND KPUB. HEAVY
RAINFALL WILL BE POSSIBLE AND COULD RESULT IN MVFR CONDITIONS AND
BRIEF IFR CONDITIONS. CLEARING SKIES THROUGH THE LATE EVENING
WILL LEAD TO THE POTENTIAL FOR MVFR AND LOCAL IFR STRATUS
DEVELOPING AGAIN AFTER 06Z.

&&

.PREV DISCUSSION... /ISSUED 458 AM MDT MON JUL 9 2012/

SHORT TERM...
(TODAY AND TONIGHT)

CURRENT WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS INDICATING WEAK
NORTHERLY FLOW ALOFT ACROSS THE STATE WITH UPPER LEVEL RIDGE AXIS
ACROSS CENTRAL ARIZONA THROUGH WESTERN UTAH AT THIS TIME. WATER
VAPOR IMAGERY ALSO INDICATING SUBTROPICAL MOISTURE PLUME REMAINING
IN PLACE ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO THOUGH DOES
INDICATE DRIER AIR ACROSS WYOMING WORKING INTO NORTHWESTERN COLORADO
AT THIS TIME. REGIONAL RADARS INDICATING ISOLATED POPCORN SHOWERS
DIMINISHING AS THEY CONTINUE TO MOVE ACROSS THE SOUTHEAST PLAINS
WITH SATELLITE DATA INDICATING CLOUD TOP WARMING WITH THE
DIMINISHING CONVECTION AT THIS TIME.

EARLY THIS MORNING...MODELS CONTINUING TO BE OVERDONE WITH
PRECIPITATION THIS MORNING AND HAVE STAYED CLOSER TO THE HIGHER
RESOLUTION HRRR NSSL WRF WHICH HAS ISOLATED SHOWERS AND CONVECTIVE
CLOUDS DIMINISHING THROUGH SUNRISE. HOWEVER...WITH LAST NIGHTS
FAIRLY WIDESPREAD PRECIPITATION KEEPING A MOIST ATMOSPHERE IN
PLACE...WILL LIKELY SEE SOME STRATUS AND PATCHY FOG DEVELOPING
THROUGH THE EARLY MORNING.

REST OF TODAY AND TONIGHT...NORTHERLY FLOW CONTINUES ACROSS THE
STATE AS UPPER LEVEL RIDGE CONTINUES TO BUILD INTO THE GREAT
BASIN...THOUGH MODELS DO INDICATE A SLIGHT INCREASE IN FLOW WITH
H5 WINDS PROGGED BETWEEN 10-15KTS. SUBTROPICAL MOISTURE PLUME TO
REMAIN ACROSS THE AREA TODAY THOUGH BEST MOISTURE GETS PUSHED ACROSS
THE SOUTHERN MTS AS THE DRIER AIR NOTED ACROSS WYOMING CONTINUES TO
MOVE SOUTH. SURFACE HIGH PRESSURE ACROSS THE NORTHERN HIGH PLAINS
CONTINUES TO BUILD INTO THE AREA KEEPING EASTERLY LOW LEVEL FLOW AND
MOISTURE IN PLACE ACROSS AREA.

HOWEVER...WITH NO EVIDENT SHORT WAVE ACROSS THE REGION...CONVECTION
LOOKS TO MORE DIURNAL IN NATURE TODAY...WITH SCATTERED TO NUMEROUS
STORMS FIRING ACROSS THE HIGHER TERRAIN THROUGH THE AFTERNOON AND
EARLY EVENING. CONVECTION DIMINISHES THROUGH THE LATE EVENING WITH
THE LOSS OF SOLAR HEATING...WITH STRATUS AND PATCHY FOG DEVELOPING
AGAIN INTO EARLY TUESDAY MORNING. THE NORTHERLY FLOW LOOKS TO KEEP
CONVECTION TIED MAINLY TO HIGHER TERRAIN...THOUGH WITH THE AMPLE
AVAILABLE MOISTURE IN PLACE...COULD SEE SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS THE EASTERN PLAINS AS WELL. THE SLIGHT INCREASE
IN FLOW ALOFT WILL HELP TO KEEP STORMS MOVING TODAY AND NOT
EXPECTING A WIDESPREAD FLASH FLOODING THREAT. HOWEVER...LOCALLY
HEAVY RAINFALL WILL REMAIN POSSIBLE THIS AFTERNOON...WITH THE WALDO
CANYON BURN SCAR REMAINING VERY SUSCEPTIBLE TO FLASH FLOODING.

COOL MOIST UPSLOPE ALONG WITH CLOUDS AND STORMS WILL KEEP
TEMPERATURES WELL BELOW SEASONAL AVERAGES...WITH HIGHS IN THE 70S TO
LOWER 80S ACROSS THE PLAINS AND HIGH VALLEYS WITH 50S AND 60S ACROSS
THE HIGHER TERRAIN. -MW

LONG TERM...
(TUESDAY THROUGH SUNDAY)

ON TUESDAY...WE START TO TRANSITION BACK TO WARMER AND DRIER
CONDITIONS ACROSS THE AREA. THERE WILL STILL BE SOME RESIDUAL
MOISTURE AROUND SO ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS ARE EXPECTED BUT MAINLY OVER THE MOUNTAIN AREAS.
PRIMARY THUNDERSTORM THREATS WILL START TO TRANSITION BACK TOWARD
LIGHTNING AND GUSTY WINDS...ALTHOUGH THERE COULD STILL BE SOME
POCKETS OF HEAVY RAIN AROUND THIS DAY. TEMPERATURES WILL BE WARMER
THAN ON MONDAY BUT STILL BELOW AVERAGE.

WEDNESDAY THROUGH FRIDAY...THE HEAT WAVE WILL RETURN. CONDITIONS WILL
GENERALLY BE DRY...EXCEPT FOR ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS OVER THE MOUNTAINS.  PRIMARY THUNDERSTORM THREATS
DURING THIS PERIOD WILL BE LIGHTNING AND GUSTY WINDS. TEMPERATURES
WILL WARM BACK TO AT OR ABOVE AVERAGE LEVELS WITH FORECAST GUIDANCE
INDICATING HIGHS BACK UP AROUND 100 DEGREES AGAIN ACROSS THE PLAINS
ON THURSDAY AND FRIDAY.

BY SATURDAY AND SUNDAY...FORECAST MODELS ARE INDICATING THAT THE
SOUTHWEST MONSOON WILL RETURN. THIS SHOULD BRING AN UPSWING IN
THE CHANCES FOR THUNDERSTORMS AND HEAVY RAIN TO THE AREA. IN
ADDITION...TEMPERATURES WILL COOL BACK TO MORE NORMAL LEVELS. THE
POTENTIAL FOR FLOODING ACROSS THE WALDO CANYON FIRE SCAR WILL
INCREASE DURING THIS PERIOD. LW

AVIATION...

WITH AMPLE MOISTURE IN PLACE...SHOULD SEE MVFR AND LOCAL IFR CIGS
DEVELOPING AS CONVECTIVE CLOUD COVER CONTINUES TO DIMINISH THROUGH
THE EARLY MORNING. NORTHERLY FLOW ALOFT WILL KEEP CONVECTION MAINLY
TIED TO THE HIGHER TERRAIN THIS AFTERNOON AND EVENING...THOUGH CAN
NOT RULE OUT A FEW STORMS AT THE TERMINALS BETWEEN 20Z-01Z. CLEARING
SKIES THROUGH THE LATE EVENING WILL LEAD TO THE POTENTIAL FOR MVFR
AND LOCAL IFR STRATUS DEVELOPING AGAIN AFTER 06Z. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

28/28
Hazardous weather outlook, Jul 9, 10:04 AM MST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1104 AM MDT MON JUL 9 2012

COZ058>089-093>099-101715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1104 AM MDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE FOUND
TODAY ACROSS THE HIGHER TERRAIN AND ALONG THE INTERSTATE 25 CORRIDOR...
WITH SCATTERED SHOWERS AND STORMS POSSIBLE ACROSS THE EASTERN
PLAINS.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE AREA AGAIN...AS
ABUNDANT SUBTROPICAL MOISTURE REMAINS IN PLACE ACROSS THE STATE.
HOWEVER...THE THREAT FOR WIDESPREAD FLASH FLOODING WILL NOT BE AS
HIGH...DUE TO A SLIGHT INCREASE IN FLOW ALOFT WHICH SHOULD RESULT
IN FASTER MOVING STORMS. SOME OF THE STRONGER STORM TODAY COULD
ALSO PRODUCE SOME SMALL HAIL.

THE WALDO CANYON FIRE BURN SCAR WILL REMAIN AN AREA OF CONCERN...DUE
TO ITS SUSCEPTIBILITY FOR RAPID RUNOFF OF WATER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...THE WEATHER PATTERN WILL START TO TRANSITION BACK TOWARD
WARMER AND DRIER WEATHER. THERE WILL BE ENOUGH RESIDUAL MOISTURE
AROUND TO PRODUCE ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS BUT MAINLY OVER THE MOUNTAIN AREAS. WITH THE WARMER
AND DRIER CONDITIONS RETURNING...THE PRIMARY THREATS ASSOCIATED
WITH THUNDERSTORMS WILL TRANSITION BACK TOWARD LIGHTNING AND GUSTY
WINDS...ALTHOUGH LOCALLY HEAVY RAIN WILL STILL BE POSSIBLE THIS
DAY.

WEDNESDAY THROUGH FRIDAY...THE HEAT WAVE WILL RETURN. CONDITIONS
WILL FAVOR ISOLATED AFTERNOON AND EVENING THUNDERSTORMS OVER THE
MOUNTAINS...PRODUCING GUSTY WINDS AND LIGHTNING.

SATURDAY AND SUNDAY...FORECAST MODELS ARE INDICATING THAT THE
SOUTHWEST MONSOON WILL RETURN. THIS SHOULD INCREASE THE THREAT FOR
THUNDERSTORMS AND HEAVY RAIN ACROSS THE AREA.  THE POTENTIAL FOR
FLOODING ACROSS THE WALDO CANYON FIRE SCAR WILL INCREASE DURING
THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 9, 8:07 AM MST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
907 AM MDT MON JUL 9 2012

COZ085-091600-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-
907 AM MDT MON JUL 9 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO

THE STORM SYSTEM OVER THE AREA WILL FAVOR THE DEVELOPMENT OF SHOWERS
OR THUNDERSTORMS AND THESE WEAK FUNNEL CLOUDS FOR THE NEXT COUPLE
HOURS.

THESE WEAK FUNNELS CAN EXTEND THOUSANDS OF FEET DOWN FROM THE BASE OF
THE PARENT CLOUD...AND TYPICALLY LAST FOR ONLY A FEW MINUTES...THEN
DISSIPATE. HOWEVER...ON RARE OCCASIONS...THEY CAN BRIEFLY REACH THE
GROUND AND CAUSE MINOR DAMAGE.

IF YOU ARE IN SOUTHERN EL PASO COUNTY...BE ALERT FOR THE
POSSIBILITY OF SEEING A FUNNEL CLOUD...AND IF YOU DO...CALL YOUR
LOCAL LAW ENFORCEMENT AGENCY...AND THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE. IF YOU ARE A WEATHER SPOTTER FOR THE
NATIONAL WEATHER SERVICE IN PUEBLO...PLEASE CALL OUR OFFICE DIRECTLY
IF YOU SPOT A FUNNEL CLOUD.

IF A FUNNEL CLOUD COMES CLOSE TO THE GROUND NEAR YOU...GO TO A PLACE
OF SAFETY...PREFERABLY IN A STURDY BUILDING.

The radar

The Pueblo radar (KPUX), 86 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
July 9, 1:15 PM MST to 2:30 PM MST
Where
El Paso County, 2.39 mi NE of Chipita Park to 1.65 mi NNE of Cascade
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.941, -104.964

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390504.